Alert archive / Colorado / Freeze Warnings in 2018
Freeze Warning 4, NWS Pueblo, CO
NWS Pueblo, CO issued this freeze warning at Oct 10, 2018, 3:14 PM MDT for 14 counties in Colorado. It took effect at Oct 10, 2018, 11:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2018, 3:14 PM MDT (21:14 UTC)
- In effect from
- Oct 10, 2018, 11:00 PM MDT
- Expired
- Oct 11, 2018, 9:00 AM MDT
- In force
- 10 hr
- Issued by
- NWS Pueblo, CO
Counties Bent County, CO, Crowley County, CO, Custer County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Kiowa County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO, Pueblo County, CO, Rio Grande County, CO, Saguache County, CO, Teller County, CO
The radar
The Pueblo radar (KPUX), 45 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
482 WWUS75 KPUB 102114 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 314 PM MDT Wed Oct 10 2018 COZ099-102215- /O.CAN.KPUB.FZ.A.0004.181011T0500Z-181011T1600Z/ Springfield Vicinity/Baca County- INCLUDING Springfield and Walsh 314 PM MDT Wed Oct 10 2018 ...FREEZE WATCH IS CANCELLED... The National Weather Service in Pueblo has cancelled the Freeze Watch. Temperatures are expected to remain just above freezing tonight, therefore the freeze watch has been cancelled. $$ COZ069-083>089-093>098-110515- /O.UPG.KPUB.FZ.A.0004.181011T0500Z-181011T1600Z/ /O.NEW.KPUB.FZ.W.0004.181011T0500Z-181011T1600Z/ Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County- INCLUDING Center, Del Norte, Canon City, Penrose, Black Forest, Colorado Springs, Peterson AFB, Pueblo, Walsenburg, Trinidad, Ordway, Olney Springs, La Junta, Rocky Ford, Branson, Kim, Eads, Sheridan Lake, Las Animas, and Lamar 314 PM MDT Wed Oct 10 2018 ...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 10 AM MDT THURSDAY... The National Weather Service in Pueblo has issued a Freeze Warning, which is in effect from 11 PM this evening to 10 AM MDT Thursday. The Freeze Watch is no longer in effect. * LOCATION...Most of the southeastern Colorado Plains, including El Paso, eastern Fremont, Pueblo, Huerfano, Las Animas, Crowley, Otero, Bent, Kiowa, and Prowers counties as well as the northern San Luis Valley. * TEMPERATURE...Low temperatures in the upper 20s to lower 30s. * IMPACT...Tender plants may be damaged or killed by the cold. Outdoor irrigation, including garden spigots and sprinkler systems, could be damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
2 follow-up statements
865 WWUS75 KPUB 110504 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 1104 PM MDT Wed Oct 10 2018 COZ069-083>089-093>098-111315- /O.CON.KPUB.FZ.W.0004.000000T0000Z-181011T1600Z/ Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County- INCLUDING Center, Del Norte, Canon City, Penrose, Black Forest, Colorado Springs, Peterson AFB, Pueblo, Walsenburg, Trinidad, Ordway, Olney Springs, La Junta, Rocky Ford, Branson, Kim, Eads, Sheridan Lake, Las Animas, and Lamar 1104 PM MDT Wed Oct 10 2018 ...A FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM MDT THURSDAY... * LOCATION...Most of the southeastern Colorado Plains, including El Paso, eastern Fremont, Pueblo, Huerfano, Las Animas, Crowley, Otero, Bent, Kiowa, and Prowers counties as well as the northern San Luis Valley. * TEMPERATURE...Low temperatures in the upper 20s to lower 30s. * IMPACT...Tender plants may be damaged or killed by the cold. Outdoor irrigation, including garden spigots and sprinkler systems, could be damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
936 WWUS75 KPUB 111040 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 440 AM MDT Thu Oct 11 2018 COZ083-086>089-093>098-111145- /O.CAN.KPUB.FZ.W.0004.000000T0000Z-181011T1600Z/ Canon City Vicinity/Eastern Fremont County- Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County- INCLUDING Canon City, Penrose, Pueblo, Walsenburg, Trinidad, Ordway, Olney Springs, La Junta, Rocky Ford, Branson, Kim, Eads, Sheridan Lake, Las Animas, and Lamar 440 AM MDT Thu Oct 11 2018 ...FREEZE WARNING IS CANCELLED... The National Weather Service in Pueblo has cancelled the Freeze Warning that was in effect for the southeast Colorado plains. Temperatures are hovering in the mid to upper 30s and likely to remain there due to widespread cloud cover. Consequently, the Freeze Warning that was in effect has been cancelled. $$ COZ084-085-111700- /O.NEW.KPUB.FG.Y.0001.181011T1040Z-181011T1700Z/ /O.EXT.KPUB.FZ.W.0004.000000T0000Z-181011T1500Z/ Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet- INCLUDING Black Forest, Colorado Springs, and Peterson AFB 440 AM MDT Thu Oct 11 2018 ...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM MDT THIS MORNING... ...FREEZE WARNING NOW IN EFFECT UNTIL 9 AM MDT THIS MORNING... The National Weather Service in Pueblo has issued a Dense Fog Advisory, which is in effect until 11 AM MDT this morning. Additionally, a Freeze Warning remains in effect until 9 AM. * LOCATION...El Paso County * VISIBILITY...1/4 mile or less at times. * TEMPERATURE...Temperatures in the upper 20s to lower 30s. * IMPACT...Tender plants may be damaged or killed by the cold. Outdoor irrigation, including garden spigots and sprinkler systems, could be damaged. Low visibilities will create hazardous travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. Tender plants should be brought indoors or covered. Garden hoses should be disconnected. Outdoor irrigation or other exposed plumbing should be drained or properly insulated. A Dense Fog Advisory means visibilities will frequently be reduced to less than one quarter mile. If commuting, leave early, drive slowly and use your low beam headlights. Leave plenty of distance ahead of you as you may have to stop suddenly. && $$ COZ069-111500- /O.EXT.KPUB.FZ.W.0004.000000T0000Z-181011T1500Z/ Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- INCLUDING Center and Del Norte 440 AM MDT Thu Oct 11 2018 ...FREEZE WARNING NOW IN EFFECT UNTIL 9 AM MDT THIS MORNING... * LOCATION...The northern part of the San Luis Valley. * TEMPERATURE...Temperatures in the upper 20s to lower 30s. * IMPACT...Tender plants may be damaged or killed by the cold. Outdoor irrigation, including garden spigots and sprinkler systems, could be damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. Cover tender plants or bring them indoors. Disconnect garden hoses. Drain or properly insulate sprinkler systems or other exposed plumbing. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this freeze warning went out at Oct 10, 11:32 AM MDT, 3 hours 42 minutes earlier.
Area forecast discussion, Oct 10, 11:32 AM MDT, 3 hours 42 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1132 AM MDT Wed Oct 10 2018 .SHORT TERM...(Today and tonight) Issued at 346 AM MDT Wed Oct 10 2018 ...Cold with More Snow for the Continental Divide and Showers Elsewhere... Big, upper low spinning over norther Utah will send another wave of moisture eastward across the Continental Divide this morning. The clouds and showers are clearly visible on satellite and radar loops, moving eastward across the western slope. Snow will be heaviest along the Divide this morning up through about noon before tapering off through the rest of the afternoon and evening. Then, late tonight, after midnight, a new round of snow will develop along the Divide. The high valleys and eastern mountain ranges will see snow showers move through at times as pieces of energy shear off from the activity along the Divide and spread eastward. The Pikes Peak and Palmer Divide Region could see some of this activity at times as stronger pieces of energy move through. For the rest of the plains, just a spotty shower here or there is all that is expected through tonight. Snowfall will be greatest along the Continental Divide north of Monarch Pass, where total accumulations of 4 to 8 inches are expected above 11,000 through this evening, with 1 to 4 inches below 11,000 feet. South of Monarch Pass, the La Garitas and San Juans will see 3 to 6 inches above 10,000 feet, with 1 to 3 inches below. The northern Sangre de Cristos will see similar amounts. For Pikes Peak, the Rampart Range, the Wet Mountains and the southern Sangre de Cristos, scattered accumulations of 1 to 3 inches will be possible through this evening. Elevations above 6,000 feet across El Paso County could see some wet snow showers at times but any accumulations should be localized, light and confined mainly to grassy or elevated surfaces. Elsewhere, any precipitation will be mainly in the form of rain but some wet snow flakes could mix in at times. A Freeze Warning remains in effect for the plains and northern San Luis Valley this morning as temperatures remain near freezing. Clouds and scattered precipitation may prevent a hard freeze but it will be close. A Freeze Watch is in effect for late tonight and early Thursday morning as temperatures will get down near the freezing mark once again. .LONG TERM...(Thursday through Tuesday) Issued at 346 AM MDT Wed Oct 10 2018 ... Winter arrives to the Plains on Sunday... Two systems will impact the region during this period. The first system will move through at the beginning of this period (THU) and will bring snow primarily to the central mountain region. The 2nd system will move across the region Saturday night and Sunday, and will have the potential to impact the entire forecast area with winter precipitation, and freezing (hard freeze) temperatures. An active pattern will occur for about the first one half of this period, with the weather becoming more tranquil from Tuesday onward. With a large ridge over the eastern Pacific, several disturbances will drop down on the eastern side of this ridge and affect the region. The first will be Thursday and this system promises to bring more snow primarily to the central mtn region. Some precip will also likely occur over the Pikes Peak region and possibly the Palmer Divide area. some snow will also occur in the sw mtns. Several inches of snow will be likely over the Central mountains, with lesser amounts over the higher elevations of the Pikes Peak area and sw mtns. Precip over the lower elevations will likely be liquid. A more potent system will move across the region starting late Saturday and last into Sunday. This system promises to bring cold temperatures to the region with a hard freeze possible over the Plains Sunday night. This system will likely bring accumulating snow to the mountains, especially the east facing slopes of the southern mtns. This system will also have the potential to bring snow to parts (most?) of the plains Saturday night and into Sunday morning. At this time the best chance of accumulating snow at lower elevations appears to be at 6000 feet or higher, but snowflakes will be possible across most of the plains with system. The main impact with this 2nd system will be the widespread freezing temperatures that will likely occur across the region early Monday morning. Temps are expected to fall into the teens and 20s across all of the lower elevations, and this will put an end to the growing season. In additions, swamp coolers and sprinkler systems will need to be winterized prior to this weekend to prevent damage from occurring to these systems. Temps will begin to warm up starting Monday, with temps returning to the 50s and 60 lower elevations by mid week. \/Hodanish && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1039 AM MDT Wed Oct 10 2018 IFR to LIFR conditions will persist at KPUB and KCOS through the afternoon with periodic snow showers at times. Conditions could rise into the MVFR category at times between showers at KPUB, but high res models continue to indicate another band of showers expected to move across the area this afternoon. Cigs will rise a bit towards 22z...but then lower again during the evening as upslope east to southeast winds continue. Suspect that IFR to LIFR conditions may persist at KCOS into Thursday afternoon while KPUB may see cigs rise into the MVFR category by 17z with a few breaks in the cloud deck expected by late afternoon. KALS will stay VFR over the next 24 hours. VCSH will be possible this afternoon, which could bring a brief VFR cig through this evening, though these conditions are more likely to stay north of the terminal. Southwest winds will gust to around 30 kts at times this afternoon but will diminish towards 01z. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... Freeze Watch from this evening through Thursday morning for COZ069-083>089-093>099. Winter Weather Advisory until 6 PM MDT this evening for COZ058- 060. && SHORT TERM...LW LONG TERM...HODANISH AVIATION...KT
Hazardous weather outlook, Oct 10, 12:22 PM MDT, 2 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1222 PM MDT Wed Oct 10 2018 COZ058>089-093>099-111830- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1222 PM MDT Wed Oct 10 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Moist northwest flow will bring periods of snow to the mountains today. The Continental Divide will see the most snow. North of Monarch Pass, 4 to 8 inches is expected above 11,000 feet with 1 to 4 inches below. South of Monarch Pass, 3 to 6 inches is expected above 10,000 feet with 1 to 3 inches below. For the rest of the mountains, 1 to 4 inches of snow is possible. Across the lower elevations, most precipitation will be in the form of rain today although a few wet snowflakes could mix in at times. Spotty light accumulations, less than an inch, will be possible on grassy or elevated surfaces above 6,000 feet. This includes most of El Paso, Huerfano and Las Animas Counties. A Freeze Watch is in effect for the plains and northern San Luis Valley late tonight and Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Snow will occur in the mountain Thursday. Several inches of snow is anticipated across the central mountains, while 1 to 3 inches will be possible across the southwest mountains and Pikes Peak. Another storm system will move across the region Saturday night and Sunday. This system has the potential to bring accumulating snow to all of the mountains and the greater I-25 corridor region. Several inches of accumulating snow will be possible. A hard freeze will be possible across all of the southeast Colorado plains early Monday morning as temperatures are expected to fall into the teens to mid 20s. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible today and tonight for elevations above 6,000 feet. 31/31
In the hours before
Local storm report, Oct 10, 10:50 AM MDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1050 AM MDT WED OCT 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM SNOW 3 NW BLACK FOREST 39.04N 104.74W
10/10/2018 M1.0 INCH EL PASO CO TRAINED SPOTTER
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 4:05 AM MDT | Freeze Watch | PUB | Baca, Bent, Crowley, Custer, El Paso, Fremont and 9 more | 11 hr |
| Oct 10, 3:11 PM MDT | Winter Weather Advisory | PUB | Chaffee, Lake, Saguache | 37 hr |
Nearby
Freeze Warnings in Colorado, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.